Oklahoma, 2008Flood in Oklahoma, September 13 to 17, 2008
September 13 to 17, 2008 · NWS TSA · 1 event in 1 county or zone
Heavy rain associated with the remnants of Hurricane Ike caused a moderate flood along the Neosho River near Commerce.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain associated with the remnants of Hurricane Ike caused a moderate flood along the Neosho River near Commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 13, 10:37 PM CST, 53 minutes earlier.
Area forecast discussion, Sep 13, 10:37 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1137 PM CDT SAT SEP 13 2008
.DISCUSSION...
.AVIATION...
THE IMPACTS OF IKE WILL CONTINUE THROUGH THE OVERNIGHT HOURS WITH
GRADUALLY IMPROVING FLIGHT CONDITIONS FROM WEST TO EAST AS IKE
TRACK NORTHEASTWARD. EXPECT VFR CONDITIONS TO RETURN BY SUNDAY
AFTERNOON HOWEVER GUSTY NORTHERLY WINDS WILL PERSIST AS STRONG
HIGH PRESSURE BUILDS INTO THE AREA.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 7 AM SUNDAY FOR OKZ049-OKZ053-OKZ076.
FLOOD WATCH UNTIL 11 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
WIND ADVISORY UNTIL 7 AM SUNDAY FOR OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075.
AR...FLOOD WATCH UNTIL 11 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
WIND ADVISORY UNTIL 11 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011.
HIGH WIND WARNING UNTIL 7 AM SUNDAY FOR ARZ019-ARZ020-ARZ029.
WIND ADVISORY FROM 7 AM SUNDAY TO 11 AM SUNDAY FOR ARZ019-ARZ020.
&&
SHORT TERM...07
LONG TERM....15
AVIATION...07Hazardous weather outlook, Sep 13, 4:11 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT SAT SEP 13 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
511 PM CDT SAT SEP 13 2008
...TROPICAL STORM IKE WILL BRING STRONG WINDS AND HEAVY RAIN
TO THE AREA TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...MAINLY SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.
SIGNIFICANT WINDS.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS.
DISCUSSION...
TROPICAL STORM IKE WILL MOVE NORTHEAST FROM NORTHEAST TEXAS
INTO SOUTHWESTERN ARKANSAS THIS EVENING AND THEN INTO NORTH
CENTRAL ARKANSAS OR SOUTH CENTRAL MISSOURI BY MORNING.
STRONG WINDS AND HEAVY RAIN WILL ACCOMPANY THE STORM. A HIGH
WIND WARNING IS IN EFFECT FOR FAR SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS TONIGHT AND A WIND ADVISORY COVERS MUCH
OR THE REMAINDER OF THE AREA. SUSTAINED WIND SPEEDS OF
40 MILES AN HOUR WITH GUSTS IN THE 50 TO 60 MILE AN HOUR RANGE
CAN BE EXPECTED IN THE HIGH WIND WARNING AREA.
RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED ACROSS MUCH
OF THE AREA. THE HEAVIEST RAIN WILL LIKELY FALL IN NORTHWEST
ARKANSAS AND THE ADJACENT COUNTIES IN EASTERN OKLAHOMA. A LOCAL
AMOUNT OF AROUND 10 INCHES IS NOT OUT OF THE QUESTION. THUS...
FLASH FLOODING AND RIVER FLOODING WILL BE AN ISSUE. A FLASH
WATCH IS IN EFFECT THROUGH TOMORROW MORNING AND MANY RIVER
FLOOD WARNINGS HAVE BEEN ISSUED.
IN ADDITION TO THE HEAVY RAIN AND STRONG STRAIGHT LINE WINDS...
SEVERE WEATHER WILL BE A POSSIBILITY. THE BEST CHANCE OF SEVERE
WEATHER WILL BE NEAREST TO THE TRACK OF IKE IN ARKANSAS. IF
THERE IS SEVERE WEATHER THERE IS A GOOD CHANCE IT WILL BE IN
THE FORM OF A TORNADO.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
IKE WILL PROBABLY BE A TROPICAL DEPRESSION BY TOMORROW MORNING
AND SHOULD BE EXITING RAPIDLY TO THE NORTHEAST OF OUR AREA.
FLOODING WILL REMAIN AN ISSUE INTO THE MORNING HOURS. MANY
RIVERS WILL NOT CREST UNTIL LATER IN THE DAY SUNDAY OR MONDAY.
IKE WILL MERGE WITH A COLD FRONT WHICH WILL BE ENTERING THE
AREA TONIGHT. THE COLD FRONT IN COMBINATION WITH IKE COULD
ENHANCE WINDS INTO THE DAY TOMORROW. HIGH PRESSURE WILL BUILD
INTO THE AREA BEHIND THE COLD FRONT AND WILL REMAIN ACROSS
THE AREA MUCH OF THE UPCOMING WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Special weather statement, Sep 13, 5:35 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
635 PM CDT SAT SEP 13 2008
ARZ029-OKZ076-140015-
LE FLORE OK-SEBASTIAN AR-
635 PM CDT SAT SEP 13 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SEBASTIAN
IN SOUTHEAST OKLAHOMA
LE FLORE
AT 632 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES
SOUTHEAST OF LIBERTY TO 14 MILES SOUTH OF PATTERSON TO 9 MILES EAST
OF BIG CEDAR...MOVING NORTHWEST AT 60 MPH.
WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS THIS AREA OF SHOWERS MOVES
THROUGH THE AREA. WIND GUSTS OF THIS INTENSITY WILL BE STRONG ENOUGH
TO BLOW DOWN LARGE TREE LIMBS AND POWER LINES.
A HIGH WIND WARNING IS IN EFFECT FOR SEBASTIAN AND LE FLORE COUNTIES
UNTIL 7 AM SUNDAY MORNING.
LAT...LON 3514 9413 3510 9415 3507 9423 3496 9423
3495 9437 3492 9444 3450 9446 3450 9455
3478 9494 3531 9476 3531 9466 3528 9466
3530 9463 3530 9413 3515 9404
TIME...MOT...LOC 2327Z 142DEG 59KT 3475 9395 3482 9441
3463 9452Special weather statement, Sep 13, 6:17 PM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CDT SAT SEP 13 2008
ARZ029-OKZ076-140100-
LE FLORE OK-SEBASTIAN AR-
717 PM CDT SAT SEP 13 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...
IN WEST CENTRAL ARKANSAS
SEBASTIAN
IN SOUTHEAST OKLAHOMA
LE FLORE
AT 717 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTH OF
GREENWOOD TO 2 MILES NORTH OF POTEAU TO 10 MILES SOUTH OF
SUMMERFIELD...MOVING NORTHWEST AT 50 MPH.
WIND GUSTS TO 60 MPH WILL BE POSSIBLE AS THIS AREA OF SHOWERS MOVES
THROUGH THE AREA. WIND GUSTS OF THIS INTENSITY WILL BE STRONG ENOUGH
TO BLOW DOWN LARGE TREE LIMBS AND POWER LINES.
A HIGH WIND WARNING IS IN EFFECT FOR SEBASTIAN AND LE FLORE COUNTIES
UNTIL 7 AM SUNDAY MORNING.
LAT...LON 3495 9445 3451 9451 3485 9501 3496 9492
3519 9491 3521 9489 3522 9481 3529 9481
3533 9477 3532 9468 3528 9467 3532 9462
3531 9450 3542 9437 3537 9432 3519 9407
TIME...MOT...LOC 0017Z 141DEG 43KT 3526 9427 3510 9463
3477 9481Special weather statement, Sep 13, 7:36 PM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
836 PM CDT SAT SEP 13 2008
OKZ067>076-140215-
ADAIR OK-CHEROKEE OK-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH
OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-WAGONER OK-
836 PM CDT SAT SEP 13 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
EASTERN MUSKOGEE...CHEROKEE AND WESTERN SEQUOYAH
IN NORTHEAST OKLAHOMA
SOUTHEASTERN WAGONER AND SOUTHWESTERN ADAIR
IN SOUTHEAST OKLAHOMA
NORTHEASTERN MCINTOSH...HASKELL...NORTHWESTERN LE FLORE...
NORTHEASTERN PITTSBURG AND NORTHEASTERN LATIMER
AT 836 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH HEAVY
RAINFALL AND STRONG WINDS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF COOKSON TO 5 MILES NORTH OF RED OAK...MOVING NORTHWEST
AT 45 MPH.
THIS BAND OF SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH.
LAT...LON 3519 9550 3608 9525 3608 9518 3576 9461
3477 9491
TIME...MOT...LOC 0136Z 129DEG 35KT 3578 9488 3503 9510Special weather statement, Sep 13, 8:21 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT SAT SEP 13 2008
OKZ070-071-140315-
MCINTOSH OK-MUSKOGEE OK-
921 PM CDT SAT SEP 13 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 PM CDT
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
MUSKOGEE
IN SOUTHEAST OKLAHOMA
NORTHEASTERN MCINTOSH
AT 921 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS WITH HEAVY
RAIN AND STRONG WINDS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
BRAGGS TO 6 MILES NORTHEAST OF PORUM...MOVING WEST AT 20 MPH.
THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH.
LAT...LON 3578 9513 3531 9521 3534 9565 3579 9553
TIME...MOT...LOC 0221Z 092DEG 11KT 3569 9510 3542 9522Local storm report, Sep 13, 8:26 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
926 PM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM NON-TSTM WND DMG N OZARK 35.49N 93.83W
09/13/2008 FRANKLIN AR TRAINED SPOTTER
LARGE TREE DOWN ACROSS ARKANSAS HIGHWAY 23 NORTH. TIME
WAS ESTIMATED BY SPOTTER.
&&
DMJLocal storm report, Sep 13, 11:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1201 AM CDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM FLASH FLOOD ROLAND 35.42N 94.51W
09/13/2008 SEQUOYAH OK PUBLIC
SEVERAL STREETS CLOSED DUE TO HIGH WATER.
&&
JBMFlood, Ottawa
- When
- September 13, 11:30 PM CST to September 17, 11:30 PM CST
- Where
- Ottawa County, 6 mi W of Commerce
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.930, -94.979
The Neosho River near Commerce rose above its flood stage of 15 feet at 12:30 am cdt on the 14th. The river crested at 19.51 feet at 3 pm cdt on the 16th. This crest classified the flood as moderate. The river fell below its flood at 12:30 am cdt on the 18th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136022.